Kansas, 2010Hail and Damaging Winds in Kansas, June 8, 2010
June 8, 2010 · NWS SGF · 7 events in 1 county or zone
A broken line of thunderstorms developed along a west to east oriented cold front and slowly sagged to the south across the area producing scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed along a west to east oriented cold front and slowly sagged to the south across the area producing scattered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 8, 5:27 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 8, 5:27 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT TUE JUN 8 2010
...UPDATE TO AVIATION...
.DISCUSSION...
A COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUED TO SHIFT ACROSS
THE EASTERN OZARKS THIS AFTERNOON...MEANWHILE...IT'S OUTFLOW
BOUNDARY HAS BECOME POSITIONED ACROSS SOUTHERN MISSOURI. WE CAN
NOT COMPLETELY RULE OUT ADDITIONAL CONVECTION FIRING ALONG THIS
FEATURE LATE THIS AFTERNOON...AS AN EXTREMELY UNSTABLE AIRMASS
CONTINUES TO LOSE CONVECTIVE INHIBITION.
AS A MATTER OF FACT...AN 18Z RAOB THAT WAS CONDUCTED AT THE
SPRINGFIELD AIRPORT MEASURED CAPE VALUES OF 3836 J/KG WHEN LIFTING
FROM A MIXED LAYER. MIXED LAYER INHIBITION WAS MEASURED AT 12
J/KG...SUGGESTING THAT ADDITIONAL UPDRAFTS ALONG THE OUTFLOW
BOUNDARY IS QUITE POSSIBLE. WITH SHEAR GRADUALLY INCREASING OVER
THE REGION...SOME STORM ORGANIZATION IS POSSIBLE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO CAN NOT
BE RULED OUT...ESPECIALLY GIVEN THE AMOUNTS OF LOW LEVEL CAPE...OR
CAPE COMPUTED UP TO 3KM.
THE REAL TRIGGERING MECHANISM WILL OCCUR OVER SOUTHEAST KANSAS
LATE THIS AFTERNOON AND THIS EVENING AS DEEP MOISTURE CONVERGENCE
INCREASES IN RESPONSE TO AN APPROACHING FRONTAL SYSTEM AND
DEVELOPING LOW LEVEL JET. AN INTENSE COMPLEX OF THUNDERSTORMS WILL
EVOLVE PRODUCING TORRENTIAL DOWNPOURS ALONG WITH A VARIETY OF
SEVERE WEATHER. FLASH FLOODING COULD REALLY BECOME AN ISSUE FOR
AREAS ALONG AND NORTH OF A LINE FROM JOPLIN TO VIENNA MISSOURI.
THIS FRONTAL SYSTEM WILL INTERACT WITH AN AIRMASS THATS LOADED IN
MOISTURE CONTENT...CAUSING SLOW MOVING...AND EVEN BACK BUILDING
THUNDERSTORMS THAT MAY HAVE A TENDENCY TO TRAIN OVER THE SAME
AREAS FOR EXTENDED PERIODS OF TIME. FOR THIS REASONING...A FLASH
FLOOD WATCH HAS BEEN POSTED.
TOMORROWS RAIN CHANCES WILL COMPLETELY HINGE ON WHAT HAPPENS TONIGHT
AND HOW THE MESOSCALE SITUATION UNFOLDS. WITH THE FRONTAL SYSTEM
IN THE AREA...WE CAN NOT RULE OUT ADDITIONAL CONVECTION.
HOWEVER...IF THE THUNDERSTORM OUTFLOW SHOVES THE FRONT WELL INTO
ARKANSAS...THEN DEEP CONVECTION MAY BE MITIGATED BY CLOUD COVER
AIDED BY A LARGE COLD POOL.
BY THURSDAY THE FRONT RETREATS NORTHWARD BACK THROUGH THE CWA AS
UPPER LEVEL RIDGING STRENGTHENS. MOST LOCATIONS SHOULD REMAIN DRY
ON THURSDAY WITH A WARM AIR ADVECTION REGIME OCCURRING ALOFT.
HOWEVER...WITH THE FRONT CUTTING THROUGH SOUTHERN MISSOURI...WE
DECIDED TO MAINTAIN AT LEAST A CHANCE FOR SOME SHOWERS AND
THUNDERSTORMS.
THE GFS NOW HAS A CUT OFF LOW TRACKING ACROSS SOUTHERN MISSOURI
EARLY FRIDAY MORNING...BRINGING IN ANOTHER CLUSTER OF CONVECTION.
THIS CUTOFF LOW IS REAL...AND CAN BE VIEWED ON THE ANIMATED WATER
VAPOR IMAGE ACROSS SOUTH TEXAS. MODELS USUALLY HAVE A DIFFICULT
TIME HANDLING THE TRACK OF THESE TYPES OF SYSTEMS...SO WE HAVE
DECIDED TO MAINTAIN A CONSERVATIVE APPROACH TO PRECIP CHANCES
EARLY FRIDAY MORNING.
AS WE HEAD INTO THE WEEKEND...VERY WARM TEMPERATURES WILL
MATERIALIZE IN RESPONSE TO A STRENGTHENING MID LEVEL RIDGE OF HIGH
PRESSURE EVOLVING ACROSS THE NATIONS MID SECTION. WITH
PRECIPITABLE WATER VALUES REMAINING HIGH...AFTERNOON PULSE LIKE
CONVECTION COULD DEVELOP BOTH SATURDAY AND SUNDAY.
CRAMER
&&
.AVIATION...
/ISSUED 627 PM CDT TUE JUN 8 2010/
FOR THE 00Z KSGF...KJLN AND KBBG TAFS...MAIN AVIATION HAZARDS IN
THIS TAF PACKAGE WILL DEAL WITH CONVECTION THAT IS CURRENTLY
EXTENDING FROM CENTRAL KANSAS INTO WESTERN MISSOURI NEAR THE
KANSAS CITY AREA ALONG A COLD FRONTAL BOUNDARY. THIS ACTIVITY IS
CURRENTLY GENERALLY MOVING TO THE EAST...HOWEVER EXPECT THIS
ACTIVITY TO TAKE A MORE SOUTHEASTERLY TO EVEN SOUTHERLY MOTION
DURING THE EARLY EVENING HOURS.
CURRENT THINKING IS THAT THE LINE OF THUNDERSTORMS WILL MAINTAIN
THEMSELVES AS THEY PUSH SOUTH INTO SOUTHERN MISSOURI AND TOWARDS
THE TAF SITES DURING THE MIDDLE EVENING HOURS. THERE IS HIGH
CONFIDENCE THAT THE TAF SITES WILL BE AFFECTED BY
THUNDERSTORMS...HOWEVER UNCERTAINTY ON THE EXACT TIMING REMAINS.
THEREFORE...HAVE PUT THREE HOUR TEMPO GROUPS IN THE TAFS TO
ACCOUNT FOR THE UNCERTAINTY IN THE EXACT TIMING OF THIS ACTIVITY.
SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS
ACTIVITY. VERY HEAVY RAINFALL IS ALSO EXPECTED...WHICH COULD LEAD
TO BRIEF PERIODS OF IFR CONDITIONS WITHIN ANY THUNDERSTORMS.
BEHIND THE LINE OF STORMS...WIDESPREAD SHOWERS WILL SPREAD OVER
THE AREA WITH EMBEDDED THUNDERSTORMS INTO THE OVERNIGHT HOURS. VFR
CONDITIONS ARE THEN EXPECTED THROUGH MUCH OF THE DAY ON
WEDNESDAY.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
066>069-077>080-088-089.
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 8, 6:14 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE JUN 8 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
714 PM CDT TUE JUN 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
THUNDERSTORM WIND RISK IS ELEVATED WITH GUSTS TO 60 MPH
POSSIBLE.
HAIL RISK IS ELEVATED WITH HAIL TO THE SIZE OF QUARTERS
POSSIBLE.
FLASH FLOODING RISK IS ELEVATED.
LIGHTNING RISK IS SIGNIFICANT.
TORNADO RISK IS LIMITED.
AREAS AFFECTED AND TIMING...
A LINE OF THUNDERSTORMS WILL PUSH INTO PORTIONS OF CENTRAL
MISSOURI EARLY THIS EVENING...THEN PUSH SOUTH THROUGH THE REST
OF THE EARLY THIS EVENING INTO THE OVERNIGHT HOURS.
DISCUSSION...
A COMPLEX OF THUNDERSTORMS HAS DEVELOPED ALONG AND AHEAD OF A
COLD ACROSS CENTRAL KANSAS INTO CENTRAL MISSOURI LATE THIS
AFTERNOON. THE MOVEMENT OF THIS ACTIVITY IS CURRENTLY MORE
EASTERLY BUT ITS EXPECTED TO TAKE A MORE SOUTHEASTERLY TO MAYBE
EVEN SOUTHERLY MOVEMENT TOWARDS THE AREA THIS EVENING.
AN VERY UNSTABLE AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF
THIS ACTIVITY SO STRONG UP DRAFTS ON THE LEADING EDGE OF THE
CONVECTION WILL BE LIKELY...LEADING TO AN ELEVATED RISK OF
SEVERE HAIL. THERE WILL ALSO BE AN ELEVATED RISK FOR SEVERE
THUNDERSTORM WIND GUSTS...ESPECIALLY WITH ANY LINE SEGMENTS THAT
DEVELOP. THERE WILL ALSO BE A LIMITED RISK FOR BRIEF SHORT LIVED
TORNADOES EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST KANSAS
INTO CENTRAL MISSOURI.
THESE STORMS WILL HAVE A TENDENCY OF MOVING SLOWLY...OR EVEN
BACK BUILDING AT TIMES...CAUSING THUNDERSTORMS TO TRAIN OR
REPEATEDLY DEVELOP ACROSS SOUTHEAST KANSAS AND PORTIONS OF THE
MISSOURI OZARKS. FLASH FLOODING COULD RESULT FROM THIS
SITUATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE ONGOING ALONG A SLOW MOVING COLD FRONT
ACROSS SOUTHERN MISSOURI WEDNESDAY MORNING. SEVERE WEATHER IS
NOT EXPECTED...THOUGH THERE IS A LIMITED RISK OF LOCALLY HEAVY
RAINFALL AND FLASH FLOODING. THUNDERSTORM CHANCES WILL REMAIN
POSSIBLE AT TIMES FROM WEDNESDAY NIGHT THROUGH FRIDAY.
AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MID
TO
UPPER 90S EACH AFTERNOON FROM THURSDAY THROUGH THE UPCOMING
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING GENERALLY
ALONG AND NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI
LINE...THEN POSSIBLY ACROSS THE REST OF THE AREA LATER THIS
EVENING INTO THE EARLY OVERNIGHT HOURS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WFO SGF
In the hours before
Special weather statement, Jun 8, 7:22 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT TUE JUN 8 2010
KSZ073-097-090200-
BOURBON KS-CRAWFORD KS-
822 PM CDT TUE JUN 8 2010
...SIGNIFICANT WEATHER ALERT FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 900 PM CDT...
AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
XENIA TO 19 MILES WEST OF PORTERVILLE...MOVING EAST AT 40 MPH. HEAVY
RAIN...PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
HEAVY RAIN AND WIND GUSTS UP TO 50 MPH HAVE BEEN REPORTED IN IOLA
AND BASSETT KANSAS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
CCC/WISE
Event by event
5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bourbon
- When
- June 8, 7:49 PM CST
- Where
- Bourbon County, 3.96 mi WNW of Devon to 3.72 mi WNW of Devon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.952, -94.881
Several ten inch diameter trees were downed by thunderstorms winds at the intersection of 125th Street and Tomahawk Road.
Thunderstorm Wind, Bourbon
- When
- June 8, 7:49 PM CST
- Where
- Bourbon County, 0.69 mi S of Mapleton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.010, -94.880
Winds were estimated by the Emergency Manager.
Hail, Bourbon
- When
- June 8, 7:56 PM CST
- Where
- Bourbon County, 2.18 mi W of Devon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -94.860
Thunderstorm Wind, Bourbon
- When
- June 8, 8:05 PM CST
- Where
- Bourbon County, 3.34 mi ENE of Fulton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.010, -94.660
A large tree fell and damaged a car.
Thunderstorm Wind, Bourbon
- When
- June 8, 8:10 PM CST
- Where
- Bourbon County, 0.75 mi NNE of Ft Scott to 0.78 mi NNE of Ft Scott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.694
Tree damage was reported on the east side of Fort Scott near the intersection of 2nd and Andrick Roads and 125th Road between Sycamore and Range Road.
Lightning, Bourbon
- When
- June 8, 8:10 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.710
Lightning struck a transformer and set a small tree on fire at 3rd and National Streets.
Thunderstorm Wind, Bourbon
- When
- June 8, 8:12 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.710
Minor tree and home damage reported on the east side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 8 to 9, 20101 death · $21 million · 50 kt wind · 17 events
- Tornado and Damaging Winds in Texas, June 8, 2010$467,000 · EF0 · 10 events
- Heat in Alabama, June 8 to 17, 20109 injured · 1 event
- Flash Flooding and Hail in Kansas, June 8 to 9, 2010$86,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in Missouri, June 8 to 9, 2010$35,000 · EF0 · 12 events
- Lightning Strike in Indiana, June 8, 2010$50,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 8, 20101.25 in hail · 24 events
- Tornadoes in Iowa, June 8, 2010EF0 · 10 events
- Tornadoes and Flash Flooding in Kansas, June 8 to 9, 2010$500 · EF0 · 8 events
- Hail and Damaging Winds in New Mexico, June 8, 2010$2,000 · 1.9 in hail · 7 events
- Flash Flooding and Hail in Missouri, June 8 to 9, 201052 kt wind · 6 events
- Hail in North Dakota, June 8, 20100.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240469, 240476, 240468, 240470, 240472, 240473, 240478.